EconPapers    
Economics at your fingertips  
 

Estimating the cost of invasive species control

Sunny L. Jardine and James N. Sanchirico

Journal of Environmental Economics and Management, 2018, vol. 87, issue C, 242-257

Abstract: Optimal invasive species control depends on the nature of the removal cost function. Obtaining reliable estimates of removal costs, however, is challenging because the effectiveness of invasive species control is often unobserved. As a result, there are few, if any, estimates of invasive species removal costs in the literature. To address this challenge, we couple a spatial population dynamics model with standard econometric methods and estimate a removal cost function when control effectiveness is unobserved. Our cost estimates are based on unique panel data from 2004-2011 for 122 sites in the Invasive Spartina Project, a control program in the California San Francisco Bay Area. Contrary to common assumptions on removal costs in the invasive species literature, we find that removal costs are linear in removal suggesting that a bang-bang type of control is optimal, which is largely consistent with the Invasive Spartina Project's policy of rapid eradication.

Keywords: Invasive species; Control cost; Bioeconomics; Spatial dynamics (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616301322
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:87:y:2018:i:c:p:242-257

DOI: 10.1016/j.jeem.2017.07.004

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-05-02
Handle: RePEc:eee:jeeman:v:87:y:2018:i:c:p:242-257